Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 43, NWS Charleston, WV

July 24, 2024Pleasants County, Tyler County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 24, 2024, 10:37 PM EDT for Pleasants County, Tyler County, West Virginia; Washington County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2024, 10:37 PM EDT (02:37 UTC)
Expired
Jul 25, 2024, 1:45 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Washington County, OH, Pleasants County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 126 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.6 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2024-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2024-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

996 
WGUS51 KRLX 250237
FFWRLX
OHC167-WVC073-095-250545-
/O.NEW.KRLX.FF.W.0043.240725T0237Z-240725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1037 PM EDT Wed Jul 24 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  East Central Washington County in southeastern Ohio...
  Northwestern Tyler County in northern West Virginia...
  Northeastern Pleasants County in northwestern West Virginia...

* Until 145 AM EDT.

* At 1037 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Middlebourne, Paden City, Sistersville, Matamoras, Friendly, Wick, 
  New Matamoras, Arvilla and Point Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3957 8104 3954 8104 3961 8094 3958 8089
      3960 8085 3959 8085 3958 8083 3957 8083
      3956 8082 3956 8081 3955 8078 3954 8078
      3953 8077 3945 8083 3941 8094 3938 8111
      3943 8116 3958 8114

FLASH FLOOD...RADAR INDICATED

$$

GW
1 follow-up statement
231 
WGUS71 KRLX 250442
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1242 AM EDT Thu Jul 25 2024

OHC167-250452-
/O.CAN.KRLX.FF.W.0043.000000T0000Z-240725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-
1242 AM EDT Thu Jul 25 2024

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL WASHINGTON 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 3956 8101 3953 8098 3950 8099 3945 8104
      3944 8107 3944 8110 3945 8113 3950 8109

$$

WVC073-095-250545-
/O.CON.KRLX.FF.W.0043.000000T0000Z-240725T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pleasants WV-Tyler WV-
1242 AM EDT Thu Jul 25 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT EARLY THIS 
MORNING FOR NORTHWESTERN TYLER AND NORTHEASTERN PLEASANTS COUNTIES...

At 1242 AM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1.5 and 3 inches of rain 
have fallen. Flooding impacts will continue, but no additional 
rainfall is expected. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Sistersville, Friendly and Point Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3956 8101 3953 8098 3950 8099 3945 8104
      3944 8107 3944 8110 3945 8113 3950 8109

FLASH FLOOD...RADAR INDICATED

$$

FMK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 7:34 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 24, 7:34 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
734 PM EDT Wed Jul 24 2024

.SYNOPSIS...
Chances for showers and storms continue through Thursday. Slow
moving storms may yield isolated high water issues. Drier this
weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
A of 729 PM Wednesday...

Radar imagery shows isolated showers and thunderstorms
decreasing in coverage and intensity as they move over our
area. There could be a period of no precipitation early this
evening, but additional showers and storms, ahead of an
approaching cold front will move from the west later this
evening. Rest of forecast remains on track.

As of 125 PM Wednesday...

A very moist airmass characterized by precipitable water values in
the 1.5 to 1.8 inch range remains entrenched over the region. Modest
destabilization with filtered insolation is presently yielding
isolated to scattered convection across the region, somewhat more
focused by background ascent across SE OH and NW WV as the right rear
entrance region of a 100KT jet streak. Expect convection to continue
to fill in through this afternoon, especially in the vicinity of
this ascent, likely persisting well into the evening in this area.
Some localized high water issues are possible in any training
convection, especially over areas that saw some locally heavy
rainfall last night. On the whole though, most rainfall will be
beneficial.

Background ascent persists into the morning hours, but should see a
relatively lull in activity diurnally Thursday morning. With renewed
afternoon heating will see additional activity firing up Thursday
afternoon, with the best coverage in enhanced lift in the vicinity
of a slow moving cold front that crosses late morning into early
evening Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 207 PM Wednesday...

Frontal bndry will be pushing south and east through Thursday
evening and into Friday morning. With drier air filtering in and
loss of daytime heating, expect a rather quick ending of
showers/storms from NW to SE. Latest CAMs support this as well with
any activity quickly diminishing during the evening. There remains a
marginal Risk for excessive rainfall (level 1 of 4) for the area
Thursday. Any flooding would be localized and likely focused in
flood prone areas or locales that have seen a few inches of rainfall
over the past 72hrs.

At least some fog development is likely late Thursday night
into Friday morning and again late Friday night into Saturday
morning, but coverage looks patchy.

By Friday, the frontal bndry becomes stationary extending from MO
ESE to NC, which may allow for a few showers to linger in the
Southern Coalfields. Any rainfall amounts would be rather light.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 207 PM Wednesday...

In the wake of the front, sfc high pressure builds and moves from
the Great Lakes late week to the Middle Atlantic late weekend. This
will keep the area relatively dry on Saturday as middle level ridging
extends across the region. By late Sunday afternoon, the mid level
ridge will begin to breakdown with increasing moisture and an
approaching disturbance. POPs have trended up over the previous 24
hrs, but there remains some uncertainty as to the coverage and
timing. Based on NBM probabilities, Monday and Tuesday looks to have
the highest shower/storm chances.

Early and middle next week, a more amplified trough is likely to
develop across the eastern third of the CONUS. Multiple disturbances
look to pass through the region, which is in line with the NBM
increasing POPs in the extended. With the unsettled weather, daytime
highs look to remain in the middle and upper 80s, however there is
greater ensemble temp spreads in the NBM. This is likely due to
uncertainty with coverage of storms and cloudiness.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 726 PM Wednesday...

Afternoon convection will continue to diminish in coverage by
sunset. However, the atmosphere will continue unstable tonight
allowing for additional nocturnal showers or storms. Brief IFR
visibility conditions with gusty winds up to 22 knots can be
expected along any strong shower or storm. Coded TEMPO groups at PKB
and CKB for convection early in the period.

Guidance suggest low status deck forming across the western
foothills of the Appalachians overnight. Expect IFR/MVFR ceilings
with this low stratus deck across CRW, EKN, BKW, and CKB. There is
low confidence that these clouds could affect PKB and HTS at this
time. With outflow boundaries around and plenty of clouds expected,
dense fog may not develop as suggested by guidance. IFR low stratus
deck will become MVFR from 13-15Z Thursday morning before lifting to
VFR after 15Z.

Winds will generally be light from the southwest. However, a wind
shifts out of the northwest will follow behind a line of showers and
thunderstorms entering the northern portions of SE OH attm. Winds
will become near calm overnight though. Winds will become more
steady from the northwest behind the passing front on Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and locations for showers and
thunderstorms may vary from forecast. Fog may develop overnight
where afternoon precipitation occurs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EDT 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    L    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    H    M    L    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    L    H    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    L    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    H

AFTER 00Z FRIDAY...
IFR also possible in morning fog/low stratus Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JRM/JP
NEAR TERM...JP
SHORT TERM...JRM
LONG TERM...JRM
AVIATION...ARJ
Hazardous weather outlook, Jul 24, 4:10 AM EDT, 18 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
410 AM EDT Wed Jul 24 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-250815-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
410 AM EDT Wed Jul 24 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Scattered showers and thunderstorms today could contain heavy
downpours. The risk of flash flooding is generally low across the
area due to active drought conditions. However, locations that
receive repeated rounds of heavy rainfall could see localized flash
flooding, particularly urbanized areas with poor drainage.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another round of showers and thunderstorms are expected Thursday.
Some could contain heavy rainfall which could lead to localized flash
flooding for areas with poor drainage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 24, 8:00 PM EDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
800 PM EDT Wed Jul 24 2024

KYZ105-250130-
Lawrence-
800 PM EDT Wed Jul 24 2024

...CREEKS AND STREAMS RUNNING HIGH...

Heavy rain to the tune of 1 to 2.5 inches has fallen this evening
across portions of far southeast Lawrence County. Localized heavy
rain may persist over the next half hour or so, with isolated high
water issues possible in the typical low-lying trouble areas
throughout this evening. Do not drive your vehicle into areas where
water covers the roadway. The water depth may be too great to allow
your car to cross safely.

&&

LAT...LON 3797 8266 3795 8258 3793 8258 3793 8259
      3792 8259 3792 8260 3789 8260 3788 8261
      3791 8268
TIME...MOT...LOC 2352Z 167DEG 2KT 3792 8261

04
Special weather statement, Jul 24, 9:46 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
946 PM EDT Wed Jul 24 2024

OHZ076-WVZ009>011-019-020-250215-
Washington OH-Doddridge WV-Ritchie WV-Wood WV-Pleasants WV-Tyler WV-
946 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON...
PLEASANTS...NORTHERN RITCHIE...NORTHWESTERN DODDRIDGE...TYLER AND
NORTHEASTERN WOOD COUNTIES THROUGH 1015 PM EDT...

At 945 PM EDT, Doppler radar was tracking a strong thunderstorm near
Williamstown, or near Marietta, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Parkersburg, Marietta, St. Marys, Middlebourne, Williamstown, Paden
City, Sistersville, Belmont, Boaz, Newport, Matamoras, Friendly, Fly,
Alma, Maxwell, Schultz, New Matamoras, Mountain, Lima, and Hebron.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 177 and 186.
 Interstate 77 in Ohio between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3954 8078 3951 8074 3947 8071 3948 8067
      3946 8067 3947 8066 3931 8063 3927 8152
      3957 8135 3958 8126 3957 8104 3954 8104
      3961 8095
TIME...MOT...LOC 0145Z 272DEG 22KT 3938 8136

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Jul 24, 10:16 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Charleston WV
1016 PM EDT Wed Jul 24 2024

OHZ076-WVZ010-011-019-020-250245-
Washington OH-Doddridge WV-Ritchie WV-Pleasants WV-Tyler WV-
1016 PM EDT Wed Jul 24 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS...NORTHEASTERN RITCHIE...NORTHWESTERN
DODDRIDGE AND TYLER COUNTIES THROUGH 1045 PM EDT...

At 1016 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Marys, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Middlebourne, Paden City, Sistersville, Matamoras, Friendly, Fly,
Alma, Maxwell, Arvilla, Point Lookout, New Matamoras, Wick, Mountain,
Lima, Hebron, Center Point, and Canton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3954 8078 3951 8074 3947 8071 3948 8067
      3946 8067 3947 8064 3930 8062 3932 8117
      3958 8112 3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 0216Z 262DEG 26KT 3941 8110

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

04

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:46 PM EDTSpecial Weather StatementRLXPleasants, Tyler29 min
Jul 24, 10:16 PM EDTSpecial Weather StatementRLXTyler29 min

Nearby

Flash Flood Warnings in West Virginia, 2024Flash Flood Warnings in Ohio, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.